You watch what you eat and fit regular workouts into your schedule. So why is the number on your scale going up instead of down? The reason might lie in your bathroom cabinet.
Some meds can make you feel hungrier. Others slow your body’s ability to burn calories or cause you to hold onto extra fluids.
The effects aren’t the same for everybody, though. “One person might gain 15 pounds on one drug. Another might not gain anything,” Aronne says.
If you suspect the medicines that you take are behind your weight gain, don’t go off them before you talk to your doctor. “You might need to be on that drug to save your life,” says Donald Waldrep, MD, co-director of The Center for Weight Loss Surgery at Los Robles Hospital.
You may be able to switch to another medication, including one that can even help you shed pounds. If not, your doctor can suggest what you should do to offset the weight gain.
“There’s evidence that a low-carb diet and more exercise may help,” says Sue DeCotiis, MD, a board-certified internist who specializes in medical weight loss.
Below are some types of medicines that may be the cause of your expanding waistline. It’s not a complete list, so speak to your doctor if you have any concerns about your prescriptions.
- citalopram (Celexa)
- fluoxetine (Prozac)
- fluvoxamine (Luvox)
- mirtazapine (Remeron)
- paroxetine (Paxil)
- sertraline (Zoloft)
Your doctor may call these “SSRIs” (selective serotonin reuptake inhibitors) or “tricyclic antidepressants.” They boost the amount of certain “feel good” chemicals in your brain. Some of those chemicals also control your appetite and how your body breaks down calories.
“You might eat but not feel full,” DeCotiis says. “Or you might lay down more fat even if you’re not eating more.” That’s the case especially in the long run. Some depression drugs may cause you to gain as much as 24 pounds in a year.
Keep in mind that depression itself can affect your appetite and eating habits. Your doctor or counselor can help you with that.
- clozapine (Clozaril)
- lithium (Eskalith, Lithobid)
- olanzapine (Zyprexa)
- quetiapine (Seroquel)
- risperidone (Risperdal)
Mood stabilizers cause your appetite to turn on and stay on. Some may cause as much as an 11-pound weight gain in 10 weeks. People taking them for a long time may gain more.
- glimepiride (Amaryl)
- glipizide (Glucotrol)
- glyburide (Diabeta, Micronase)
- nateglinide (Starlix)
- pioglitazone (Actos)
- repaglinide (Prandin)
It’s normal to gain weight when you first start taking them, while your body adjusts to the medicine. But “some of the older drugs basically vacuum calories into fat cells,” Aronne says. Weight gain can be especially frustrating for people with type 2 diabetes who were already overweight.
Your doctor can help you figure out if you might do better with another drug, or what lifestyle changes you may need to make.
- methylprednisolone (Medrol)
- prednisolone (Orapred, Pediapred, Prelone, and others)
- prednisone (Deltasone, Prednicot, Sterapred, and others)
You can take them as shots, rub them into your skin as a cream, inhale them as a spray, or take them by mouth. Because they also affect metabolism, “taking them for a long time may give you a bigger appetite and cause your body to hold onto more fat, especially around the belly,” DeCotiis says.
Drugs That Prevent Seizures and Migraines
“They can up your appetite, lower your metabolism, and cause your body to hang on to extra fluids,” Waldrep says. In one study, people who took valproic acid (Depakote) even had more fast-food cravings.
'Beta Blocker' Heart Medicines
Beta blockers ease stress on your heart by slowing its rate and lowering blood pressure. “But that decreases your body’s reaction to exercise so you won’t burn as many calories,” DeCotiis says. Because beta blockers make you feel tired, you might not have the energy to work out, which can also cause your weight to rise.
Over-the-counter allergy meds block the action of histamine, a chemical your body makes that causes many of the symptoms of allergies. Blocking histamine with an antihistamine like diphenhydramine may lead to weight gain.